Alert archive / Washington / Winter Storm Warnings in 2018
Winter Storm Warning 3, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Jan 22, 2018, 10:14 PM PST. It took effect at Jan 23, 2018, 6:00 AM PST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2018, 10:14 PM PST (06:14 UTC)
- In effect from
- Jan 23, 2018, 6:00 AM PST
- Expired
- Jan 24, 2018, 3:30 AM PST
- In force
- 22 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
639 WWUS46 KSEW 230614 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 1014 PM PST Mon Jan 22 2018 WAZ568-569-231415- /O.UPG.KSEW.WS.A.0003.180123T1400Z-180124T1400Z/ /O.NEW.KSEW.WS.W.0003.180123T1400Z-180124T1400Z/ Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- Including Darrington, Baring, Stevens Pass, Skykomish, Snoqualmie Pass, Morton, Ashford, Packwood, Randle, Paradise, Longmire, and Crystal Mountain Ski Area 1014 PM PST Mon Jan 22 2018 ...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM PST WEDNESDAY... * WHAT...Heavy snow at times above 3000 feet and in the passes. Total snow accumulations of 1 to 2.5 feet. * WHERE...Cascades of Snohomish and King Counties, including Stevens Pass and Snoqualmie Pass. * WHEN...From Tuesday morning through early Wednesday morning. * ADDITIONAL DETAILS...The heaviest snow is expected to fall during the Tuesday afternoon and evening time frame with the heaviest amounts around Mount Rainier. Significant reductions in visibility are possible. Plan on difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WAZ567-231415- /O.NEW.KSEW.WS.W.0003.180123T1400Z-180124T1400Z/ Cascades of Whatcom and Skagit Counties- Including Concrete, Hamilton, Lyman, Maple Falls, Deming, Mount Baker Ski Area, and Newhalem 1014 PM PST Mon Jan 22 2018 ...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM PST WEDNESDAY... * WHAT...Heavy snow at times. Total snow accumulations of 10 to 20 inches. * WHERE...Cascade mountains of Whatcom and Skagit Counties, including the Mount Baker Ski Area. * WHEN...From Tuesday morning through early Wednesday morning. * ADDITIONAL DETAILS...The heaviest snow is expected to fall during the Tuesday afternoon and evening time frame. Significant reductions in visibility are possible. Plan on difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WAZ513-231415- /O.NEW.KSEW.WW.Y.0006.180123T1400Z-180124T0200Z/ Olympics- Including Amanda Park, Quinault, and Hurricane Ridge 1014 PM PST Mon Jan 22 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST TUESDAY... * WHAT...Snow on Tuesday with the snow level rising to 3500 feet. Total snow accumulations of 4 to 8 inches. * WHERE...Olympic mountains including Hurricane Ridge. * WHEN...From 6 AM to 6 PM PST Tuesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ www.weather.gov/seattle
4 follow-up statements
293 WWUS46 KSEW 231303 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 503 AM PST Tue Jan 23 2018 WAZ567>569-240100- /O.CON.KSEW.WS.W.0003.180123T1400Z-180124T1400Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- Including Mount Baker Ski Area, Newhalem, Stevens Pass, Snoqualmie Pass, Paradise, Longmire, and Crystal Mountain Ski Area 503 AM PST Tue Jan 23 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST WEDNESDAY ABOVE 2000 FEET... * WHAT...Heavy snow. Total snow accumulations of 1 to 2 feet. * WHERE...Cascade Mountains, including the Mount Baker Ski Area, Stevens, Snoqualmie, and White Passes, and Paradise in Mount Rainier National Park. The snow level will be around 2000 feet. * WHEN...From Tuesday morning through early Wednesday morning. The period of heaviest snowfall will be Tuesday afternoon and evening. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. Plan on difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WAZ513-240100- /O.EXT.KSEW.WW.Y.0006.180123T1400Z-180124T1400Z/ Olympics- Including Hurricane Ridge 503 AM PST Tue Jan 23 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM PST WEDNESDAY ABOVE 3000 FEET... * WHAT...Snow on Tuesday with the snow level rising to 3000 feet. Total snow accumulations up to one foot around Hurricane Ridge. * WHERE...Olympic mountains including Hurricane Ridge. * WHEN...Until 6 AM PST Wednesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ www.weather.gov/seattle
069 WWUS46 KSEW 232323 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 323 PM PST Tue Jan 23 2018 WAZ513-240030- /O.CAN.KSEW.WW.Y.0006.000000T0000Z-180124T1400Z/ Olympics- 323 PM PST Tue Jan 23 2018 ...WINTER WEATHER ADVISORY IS CANCELLED FOR THE OLYMPICS... Additional snowfall amounts are expected to be less than six inches. $$ WAZ567-568-240730- /O.CON.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Including Mount Baker Ski Area, Newhalem, Stevens Pass, and Snoqualmie Pass 323 PM PST Tue Jan 23 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FOR THE CASCADES OF WHATCOM, SKAGIT, SNOHOMISH, AND KING COUNTIES UNTIL 6 AM PST WEDNESDAY ABOVE 2000 FEET... * WHAT...Heavy snow occurring. Additional snow accumulations of 5 to 9 inches are expected. * WHERE...Cascades of Whatcom, Skagit, Snohomish, and King Counties, including Mount Baker Ski Area, Stevens Pass, and Snoqualmie Pass. * WHEN...Until 6 AM PST Wednesday. * ADDITIONAL DETAILS...As of 3 PM PST, new snowfall amounts were in the 4 to 7 inch range. However, the snow was increasing this afternoon and will become locally heavy at times through this evening. If you are planning to travel into the Cascades, be prepared for the possibility of difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WAZ569-240730- /O.CON.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/ Cascades of Pierce and Lewis Counties- Including Paradise and Crystal Mountain Ski Area 323 PM PST Tue Jan 23 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FOR THE CASCADES OF PIERCE AND LEWIS COUNTIES UNTIL 6 AM PST WEDNESDAY ABOVE 3000 FEET... * WHAT...Heavy snow occurring. Additional snow accumulations of 6 to 12 inches are expected. * WHERE...Cascades of Pierce and Lewis Counties, including Paradise on Mount Rainier. * WHEN...Until 6 AM PST Wednesday. * ADDITIONAL DETAILS...As of 3 PM PST, Paradise on Mount Rainier has picked up 7 inches of new snow. The snow has increased this afternoon and was falling at a rate of 1 to 2 inches per hour. Expect locally heavy snow to continue through this evening. If you are planning to travel in the warning area, be prepared for the possibility of difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ www.weather.gov/seattle
040 WWUS46 KSEW 240647 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 1047 PM PST Tue Jan 23 2018 WAZ567-568-241400- /O.CON.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Including Mount Baker Ski Area, Newhalem, Stevens Pass, and Snoqualmie Pass 1047 PM PST Tue Jan 23 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST WEDNESDAY ABOVE 2000 FEET... * WHAT...Heavy snow occurring. Additional snow accumulations of 4 to 8 inches are expected. * WHERE...Cascades of Whatcom, Skagit, Snohomish, and King Counties, including Mount Baker Ski Area, Stevens Pass, and Snoqualmie Pass. * WHEN...Until 6 AM PST Wednesday. * ADDITIONAL DETAILS...As of 10 PM PST, new snowfall amounts for Tuesday were in the 10 to 18 inches range. If you are planning to travel into the Cascades, be prepared for the possibility of difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WAZ569-241400- /O.CON.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/ Cascades of Pierce and Lewis Counties- Including Paradise and Crystal Mountain Ski Area 1047 PM PST Tue Jan 23 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST WEDNESDAY ABOVE 3000 FEET... * WHAT...Heavy snow occurring. Additional snow accumulations of 4 to 8 inches are expected. * WHERE...Cascades of Pierce and Lewis Counties, including Paradise on Mount Rainier. * WHEN...Until 6 AM PST Wednesday. * ADDITIONAL DETAILS...As of 10 PM PST, new snow totals for Tuesday were near 1 foot. If you are planning to travel in the warning area, be prepared for the possibility of difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ www.weather.gov/seattle
549 WWUS46 KSEW 241130 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 330 AM PST Wed Jan 24 2018 WAZ567>569-250000- /O.CAN.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/ /O.NEW.KSEW.WW.Y.0007.180124T1130Z-180125T0600Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- Including Mount Baker Ski Area, Stevens Pass, Snoqualmie Pass, Paradise, and Crystal Mountain Ski Area 330 AM PST Wed Jan 24 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE 3000 FEET... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow has stopped falling at the heavy rates of the last day or so, but there will still be snow accumulations today and tonight. Another 4 to 8 inches of new snow are likely today, with several more inches likely this evening. * WHERE...Cascade mountains above 3000 feet, including the highway passes and the ski areas. * WHEN...Until 10 PM PST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WAZ513-250000- /O.NEW.KSEW.WW.Y.0007.180124T1130Z-180125T0600Z/ Olympics- Including Hurricane Ridge 330 AM PST Wed Jan 24 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE 3000 FEET... * WHAT...Several inches of new snow are likely today and this evening. * WHERE...Olympic mountains above 3000 feet, including Hurricane Ridge. * WHEN...Until 10 PM PST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 22, 9:53 PM PST, 21 minutes earlier.
Area forecast discussion, Jan 22, 9:53 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
953 PM PST Mon Jan 22 2018
.SYNOPSIS...A weak upper level ridge of high pressure will move
through the area tonight. The next front to reach the area will
spread precipitation into western Washington beginning Tuesday
morning with the precipitation continuing until the front moves
through the area Wednesday morning. Heavy snow is possible in the
mountains. A cool upper level trough will set up offshore later
Wednesday and remain through Thursday.
&&
.SHORT TERM...Satellite imagery shows flat upper level ridge over
western Washington this evening. Next front well offshore with the
parent 993 mb low near 47N/136W and the associated front
trailing back to the southwest. Temperatures at 9 pm/05z were in
the mid 30s to mid 40s.
Weak upper level ridge exiting quickly tonight with precipitation
out ahead of the incoming front spreading over the area Tuesday
morning. Parent low associated with the front moving north on
Tuesday. This will slow down the eastward movement of the front to
a crawl with the front still offshore at 00z Wednesday. Snow
levels will be around 2500 to 3000 feet. Will upgrade the watch
for the Cascades to a winter storm warning and issue a winter
weather advisory for the Olympics. Easterly gradients increasing
Tuesday morning especially over the northern portion of the area.
A wind advisory is in effect for the San Juans and the Admiralty
Inlet area.
Front slowly moving to the coast Tuesday night into Wednesday
morning with the steady precipitation continuing. Snow levels
slowly rising in the Cascades Tuesday evening into Wednesday
morning but easterly gradients will keep the cool air in place in
the passes. Easterly gradients will relax enough for the wind
advisory to come to an end early Tuesday evening.
What is left of the front moving through the area on Wednesday
keeping rain at times in the forecast. Precipitation rates will
ease on Wednesday so will only have the Winter Storm Warning for
the Cascades up through the early morning hours.
A couple of upper level troughs moving through western Washington
Wednesday night into Thursday keeping precipitation in the
forecast for the remainder of the short term. Felton
.LONG TERM...Previous discussion follows. The medium range
solutions were not in very good agreement regarding the location
and timing of a potential atmospheric river event during this
period. The ECMWF was faster and showed heavy rain impacting the
CWA as early as Saturday. It also showed the brunt of the heaviest
rain impacting the Olympics and north Cascades (Snohomish county
northward). The GFS didn't set up the atmospheric river event
until early next week, and indicated that the heaviest rainfall
will occur across the southern part of the CWA (King County
southward).
The screaming message is that, at some point, we can expect
expect the possibility of excessive rainfall sometime this weekend
or early next week. However, the location of the heaviest rain
was still uncertain.
The medium range solutions were in more or less agreement that a
cold upper level trough will move over the area during the end of
the period. Felton
&&
.AVIATION...A flat upper ridge axis currently over Western
Washington will exit the area late tonight with nothing in the way
of showers expected in the very near term and VFR conditions area-
wide. A warm front will arrive on Tuesday morning...returning the
prospect of rain to the area and as such pulling cigs down into low-
end VFR to MVFR conditions. Moderate westerly flow aloft will become
strong southwesterly Tuesday morning.
KSEA...VFR cigs expected tonight. Warm frontal rain will arrive
around 14z Tue. Cigs will start to lower thereafter, eventually
falling into the 020-030 range late Tue morning. Reduced vsbys
possible at times from 18z-24z Tue during periods of moderate rain.
Otherwise, low-level wind shear will reach criteria for inclusion in
the TAF on Tue owing to E-SE surface wind of 8-13 kt and 2000-foot
winds that will be southerly around 35-40 kt for much of the day.
Haner/SMR
&&
.MARINE...A warm front will move east through the waters
Tuesday...preceded by strong east to southeast pressure gradients.
This will allow southeast gales over the coastal waters, and over
the inland waters from Admiralty Inlet north. Strongest winds over
the inland waters will be focused from Admiralty Inlet up to Haro
Strait. Southeast gradients will relax Tuesday evening following the
warm front. All that being said...inherited headlines look good and
will remain in place.
From Tuesday night through Saturday, a low pressure trough will
pass about every 12 to 18 hours. Forecast winds could be
conservative during any single forecast period due to the effect
of averaging out so many small, compact, fast-moving features.
The strongest trough may come around Friday night. Haner/SMR
&&
.HYDROLOGY...The Skokomish River fell below flood stage this
morning but is receding slowly tonight. Another round of rain
Tuesday into Wednesday will push the river back up to near flood
stage on Wednesday and a flood watch has been issued.
There is a potential for an atmospheric river setting up over the
area this weekend or early next week for a period of significant
rainfall. At this time, the location of where the heaviest rain
will occur was still uncertain due to disagreement in the medium
range models. The main message is that the combination of rising
snow levels and heavy rainfall could lead to flooding on some
rivers (besides the Skokomish River) late this weekend or early
next week.
The USGS landslide threshold indices were near or at the
thresholds where landslides become probable. The additional
rainfall this week will only increase the risk of shallow
landslides. Felton
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from 6 AM Tuesday to 6 AM PST Wednesday for
Cascades of Pierce and Lewis Counties-Cascades of Snohomish
and King Counties.
Flood Watch from Wednesday morning through Thursday morning for
Hood Canal Area-Lower Chehalis Valley Area-Olympics.
Wind Advisory from 9 AM to 6 PM PST Tuesday for Admiralty Inlet
Area-San Juan County.
PZ...Small Craft Advisory for rough bar until 10 AM PST Wednesday for
Grays Harbor Bar.
Gale Warning until 3 PM PST Tuesday for Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm-West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory for hazardous seas until midnight PST
tonight for Coastal Waters From Cape Flattery To James
Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
James Island Out 10 Nm-Coastal Waters From James Island To
Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 1 AM to 6 AM PST Tuesday for East
Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
Waters Including The San Juan Islands.
Gale Warning from 6 AM to 6 PM PST Tuesday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
Strait Of Juan De Fuca-Northern Inland Waters Including The
San Juan Islands.
Gale Warning from 10 AM to 6 PM PST Tuesday for Admiralty Inlet.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 8:57 PM PST | Small Craft Advisory | SEW | 9 hr | |
| Jan 22, 10:14 PM PST | Winter Weather Advisory | SEW | 17 hr | |
| Jan 22, 10:19 PM PST | Flood Watch | SEW | Mason | 13 hr |
| Jan 23, 8:50 AM PST | Small Craft Advisory | SEW | 25 hr | |
| Jan 23, 11:19 AM PST | River Flood Warning | SEW | Mason | 60 hr |
| Jan 23, 2:45 PM PST | Small Craft Advisory | SEW | 19 hr |
Nearby
Winter Storm Warnings in Washington, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.